Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
Question: I had sex, and bleed.
|salamanda32786 - Thu Feb 23, 2006 8:47 pm||
I am 19 year old female. I had sex with my fiance a couple of days ago (around the 21) and we used a condom, but when we were finished we noticed that there was blood on the both of us coming out of me. I thought that I had just started my period becuase it does start always in the 20 somethings of each month. However, the only blood that has come out has just been that one night. I wonder could it be the medication that I am taking? I am currently on zertec and omnicef for a sinus infection and ear infection. Or could it be that I am pregnant? Or did I have a miscarriage? My usual periods last for 6 days and are typically heavy with lots of cramps, and so far I haven't had one cramp. I am really starting to get scared, please help me.
|Dr. Tamer Fouad - Sat Feb 25, 2006 6:30 pm||
Bleeding after sexual intercourse is known as postcoital bleeding. Cervical dysplasia and cervical cancer may be associated with postcoital bleeding and is the most significant cause.
However, there are many other causes such as chlamydial cervicitis. Other benign causes of bleeding include cervical polyps, which may become apparent as postcoital bleeding. Postcoital bleeding may result from atrophy of the vaginal and vulvar epithelium (atrophic vaginitis). This can happen as a result of menopause but can be seen in premenopausal women. Even quite minor traumatic lesions may cause severe postcoital bleeding if co-existent coagulation disorder. Ectropion may also present as postcoital bleeding.
You may need to be examined by a gynecologist.
1. Rosenthal AN, Panoskaltsis T, Smith T, Soutter WP. The frequency of significant pathology in women attending a general gynaecological service for postcoital bleeding. BJOG 2001;108:103-6.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.